Alert archive / Nebraska / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 79, NWS North Platte, NE
NWS North Platte, NE issued this severe thunderstorm warning at May 27, 2018, 4:21 PM MDT for Chase County, Perkins County, Nebraska. It was in force for 24 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 27, 2018, 4:21 PM MDT (22:21 UTC)
- Expired
- May 27, 2018, 4:45 PM MDT
- In force
- 24 min
- Issued by
- NWS North Platte, NE
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Chase County, NE, Perkins County, NE
The radar
The North Platte radar (KLNX), 156 km from the middle of the area, began a volume at 22:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 27, 4:30 PM MDT | HAIL 1 | 3 N Grant, NE | |
| May 27, 4:46 PM MDT | HAIL 1.5 | 2 W Madrid, NE |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 9 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 27, 2:40 PM MDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 10.4 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 597 J/kg
- Mixed-layer CIN
- -524 J/kg
- Mixed-layer LCL
- 2192 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- -144 m²/s²
- 0-3 km storm-relative helicity
- -96 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
480 WUUS53 KLBF 272221 SVRLBF NEC029-135-272245- /O.NEW.KLBF.SV.W.0079.180527T2221Z-180527T2245Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service North Platte NE 421 PM MDT SUN MAY 27 2018 The National Weather Service in North Platte has issued a * Severe Thunderstorm Warning for... Central Perkins County in southwestern Nebraska... North central Chase County in southwestern Nebraska... * Until 445 PM MDT. * At 421 PM MDT, a severe thunderstorm was located 9 miles south of Grant, moving north at 40 mph. HAZARD...Quarter size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. * Locations impacted include... Grant, Madrid and Wild Horse Spring. This includes Highway 61 between mile markers 51 and 77. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. Torrential rainfall is occurring with this storm, and may lead to flash flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 4064 10151 4067 10177 4099 10175 4097 10146 TIME...MOT...LOC 2221Z 182DEG 34KT 4071 10166 HAIL...1.00IN WIND...<50MPH $$ ET
1 follow-up statement
034
WWUS53 KLBF 272235
SVSLBF
Severe Weather Statement
National Weather Service North Platte NE
435 PM MDT SUN MAY 27 2018
NEC029-272245-
/O.CAN.KLBF.SV.W.0079.000000T0000Z-180527T2245Z/
Chase NE-
435 PM MDT SUN MAY 27 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL CHASE COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
southwestern Nebraska.
LAT...LON 4076 10153 4079 10176 4082 10176 4099 10175
4097 10146 4088 10147
TIME...MOT...LOC 2235Z 188DEG 36KT 4085 10163
$$
NEC135-272245-
/O.CON.KLBF.SV.W.0079.000000T0000Z-180527T2245Z/
Perkins NE-
435 PM MDT SUN MAY 27 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM MDT
FOR CENTRAL PERKINS COUNTY...
At 435 PM MDT, a severe thunderstorm was located near Grant, moving
north at 40 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
Locations impacted include...
Grant, Madrid and Wild Horse Spring.
This includes Highway 61 between mile markers 60 and 77.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4076 10153 4079 10176 4082 10176 4099 10175
4097 10146 4088 10147
TIME...MOT...LOC 2235Z 188DEG 36KT 4085 10163
HAIL...1.00IN
WIND...<50MPH
$$
ETWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 2:59 PM MDT, 1 hour 22 minutes earlier.
Area forecast discussion, May 27, 2:59 PM MDT, 1 hour 22 minutes before
Area Forecast Discussion National Weather Service North Platte NE 359 PM CDT Sun May 27 2018 .SHORT TERM...(This evening through Monday night) Issued at 253 PM CDT Sun May 27 2018 Latest satellite imagery shows swaths of dense cirrus overhead. Regional radar display shows showers and thunderstorms starting to develop in northeast CO. Latest water vapor imagery shows an upper-level trough over the western CONUS with a closed low over northern UT. A weak impulse and associated vort lobe on the eastern periphery of the upper-level trough will track northward across the central High Plains late today and tonight providing broad ascent. Meanwhile, lee-side trough sharpening in the Central High Plains and will evolve eastward. Current thinking for location of initial tstm development/tstms moving into the forecast area is over the eastern Panhandle and far southwest NEB between 4-7 PM CDT. Thereafter thunderstorms expected to affect portions of western NEB through the evening hours. Some uncertainty in how far east they will go. Scattered strong to severe thunderstorms possible nonetheless given the favorable parameter space. Ample instability per ML and MU CAPEs and steep mid-level lapse rates noted. Further, deep layer shear is favorable with effective shear about 30-40 kts supportive of multicells and some supercells, and given the wind profile anticipate storms to grow upscale and congeal during the evening. Some uncertainty with respect to coverage overnight given LLJ, but think isolated-scattered coverage/activity possible. Stronger mid-level disturbance approaches tomorrow with overall little change in the forecast on Monday-Monday night. Early on, isolated-scattered showers/storms and convective debris expected. Moderate to high instability combines in the afternoon with steepening mid-level lapse rates, especially over southwest NEB. Moisture is favorable with increasing delivery and surface dew points in the lower 60s. Guidance shows increasing precipitable water values with percent of normal generally forecast 150% to 175%. Deep layer vertical wind shear increases to 20-40 kts across the local forecast area, highest towards northeast CO and far southwest NEB, supportive of multicells and some supercells. Across western NE kinematic profiles support more so a threat for a few tornadoes as well in the evening hours. Scattered strong to severe storms are expected at this time. There is some risk for heavy rainfall and localized/minor flooding, mainly Monday night. This is attributable to the expected convective evolution with possible regeneration and repeated rounds of storms, so-so storm motion, and precipitable water. .LONG TERM...(Tuesday through Sunday) Issued at 253 PM CDT Sun May 27 2018 Tuesday still remains uncertain with respect to thunderstorm severity and coverage given dependence on Monday's convection, with at least isolated severe possible at this time. The upper level trough will be lifting northeast in the Northern High Plains Tuesday, crossing the Upper Missouri Valley Tuesday night/early Wed morning. The thunderstorm threat shifts to the eastern half of the local forecast area Tuesday. Upstream upper-level ridge shifts eastward to the high plains and builds Wednesday with an amplified large scale pattern expected. The upper-level ridge continues to build across the Plains Thursday with modest 500 ht rises forecast. An upper- level trough moves onshore the West Coast Thursday. The upper-level continues to be progged to eject to the Central Great Basin Friday. Highs return to the upper 80s and lower 90s Thursday with mid 90s forecast across portions of the area Friday. Next chance for showers and thunderstorms appears in the afternoon and evening Thursday and Friday, with Friday holding the best chances. && .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) Issued at 1232 PM CDT Sun May 27 2018 VFR cigs/visby will continue through the evening across western Nebraska, but southerly winds will remain breezy with gusts above 20 kts. Scattered thunderstorms develop in the panhandle late afternoon or early evening and work east tonight. Coverage and probability are in question for the main forecast terminals (LBF, VTN), with higher confidence in TSRA to the west. As near surface winds lighten tonight, low level wind shear is a concern. Cigs gradually lower overnight but should remain VFR through Monday morning. && .LBF WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...ET LONG TERM...ET AVIATION...Snively
Hazardous weather outlook, May 27, 2:29 PM MDT, 1 hour 52 minutes before
Hazardous Weather Outlook National Weather Service North Platte NE 329 PM CDT Sun May 27 2018 NEZ004>010-022>029-035>038-056>059-069>071-094-282030- Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden- Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson- Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier- Western Cherry- 329 PM CDT Sun May 27 2018 /229 PM MDT Sun May 27 2018/ This Hazardous Weather Outlook is for portions of western and north central Nebraska. .DAY ONE...TONIGHT. Scattered thunderstorms will affect areas west of Highway 83 through midnight and portions of the Sandhills and central Nebraska after midnight. Some storms will be severe, primarily for the panhandle and far southwest Nebraska. The main threats are large hail, damaging winds, and frequent cloud-to-ground lightning. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. Additional thunderstorms are likely Monday afternoon and evening across all of western and north central Nebraska. Some storms will be severe, with the primary threats being hail and wind. However, a tornado or two cannot be ruled out during the early evening hours across western Nebraska. Prolonged periods of heavy rain may lead to localized flooding Monday night. Thunderstorm chances continue into Tuesday. Although the severe threat is marginal, some storms may be capable of hail and strong winds. After a brief break on Wednesday, scattered thunderstorm chances round out the week for western Nebraska. Stay tuned to later forecasts regarding severe potential. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && Get your weather, hydrological, and climate information at http://www.weather.gov/northplatte DS
In the hours before
Local storm report, May 27, 3:48 PM MDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
448 PM CDT SUN MAY 27 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0448 PM HAIL 4 SSW BRULE 41.04N 101.92W
05/27/2018 E1.50 INCH KEITH NE PUBLIC
&&
THORNELocal storm report, May 27, 4:03 PM MDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
503 PM CDT SUN MAY 27 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0501 PM HAIL 1 ESE GRANT 40.84N 101.71W
05/27/2018 M1.50 INCH PERKINS NE STORM CHASER
&&
SNIVELYLocal storm report, May 27, 4:05 PM MDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
505 PM CDT SUN MAY 27 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0448 PM HAIL BRULE 41.10N 101.89W
05/27/2018 M1.00 INCH KEITH NE PUBLIC
TWITTER REPORT.
&&
ETSpecial weather statement, May 27, 4:07 PM MDT, 14 minutes before
Special Weather Statement National Weather Service North Platte NE 407 PM MDT SUN MAY 27 2018 NEZ023-035-272245- Grant NE-Arthur NE- 407 PM MDT SUN MAY 27 2018 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ARTHUR AND SOUTHEASTERN GRANT COUNTIES UNTIL 445 PM MDT... At 407 PM MDT, Doppler radar was tracking a strong thunderstorm 8 miles southwest of Arthur, moving north at 35 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Arthur, Haythorn Lake, Jensen Lake, Green Lake, Lena, Sand Puddin Lake, Velma, Cogill Lake and McKeag. This includes the following highways... Highway 61 between mile markers 111 and 142. Highway 92 between mile markers 165 and 171. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && A Severe Thunderstorm Watch remains in effect until 900 PM MDT for west central Nebraska. LAT...LON 4140 10161 4140 10189 4181 10184 4181 10146 TIME...MOT...LOC 2207Z 193DEG 29KT 4146 10176 Snively
Local storm report, May 27, 4:14 PM MDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
514 PM CDT SUN MAY 27 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM HAIL 1 NE BRULE 41.11N 101.87W
05/27/2018 E1.00 INCH KEITH NE PUBLIC
&&
THORNELocal storm report, May 27, 4:21 PM MDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
521 PM CDT SUN MAY 27 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0518 PM HAIL 3 W GRANT 40.84N 101.78W
05/27/2018 M1.00 INCH PERKINS NE TRAINED SPOTTER
HAIL RANGING FROM PEA TO QUARTER SIZE
&&
SNIVELYThe office that day
Everything else NWS North Platte, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 27, 2:54 PM MDT | Special Weather Statement | LBF | Perkins | 51 min |
| May 27, 3:03 PM MDT | Severe Thunderstorm Warning | LBF | Chase, Perkins | 42 min |
| May 27, 3:31 PM MDT | Severe Thunderstorm Warning | LBF | Keith, Perkins | 29 min |
| May 27, 3:38 PM MDT | Special Weather Statement | LBF | Keith | 52 min |
| May 27, 3:46 PM MDT | Severe Thunderstorm Warning | LBF | Chase, Perkins | 44 min |
| May 27, 3:57 PM MDT | Severe Thunderstorm Warning | LBF | Keith | 48 min |
| May 27, 4:00 PM MDT | Severe Thunderstorm Warning | LBF | Keith, Perkins | 45 min |
| May 27, 4:07 PM MDT | Special Weather Statement | LBF | Arthur | 38 min |
| May 27, 4:17 PM MDT | Areal Flood Advisory | LBF | Keith, Perkins | 3 hr |
| May 27, 4:27 PM MDT | Special Weather Statement | LBF | Keith | 33 min |
| May 27, 4:37 PM MDT | Severe Thunderstorm Warning | LBF | Arthur, Keith, McPherson | 38 min |
| May 27, 4:43 PM MDT | Special Weather Statement | LBF | Arthur | 47 min |
| May 27, 4:45 PM MDT | Severe Thunderstorm Warning | LBF | Keith, Perkins | 45 min |
| May 27, 5:08 PM MDT | Special Weather Statement | LBF | Hooker, McPherson | 37 min |
| May 27, 5:28 PM MDT | Severe Thunderstorm Warning | LBF | Chase | 47 min |
| May 27, 5:29 PM MDT | Special Weather Statement | LBF | Keith | 31 min |
| May 27, 5:54 PM MDT | Severe Thunderstorm Warning | LBF | Arthur, Hooker, Keith, Lincoln, McPherson | 36 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.